what next?

iVillage Member
Registered: 06-25-2003
what next?
4
Mon, 09-22-2003 - 6:03pm
I have posted here a few times about my 10 yo ds. He was diagnosed 2 years ago as having ADD. We have tried several different medications-Ritalin, Methadate(sp?), Concerta, and Adderall XR which he's been on since April. He does ok as far as his attention span and ability to concentrate, but has lost 5 pounds in 4 months. I told his doctor we need to find out other alternatives because all of these meds are not helping him the ways they should. Well he agreed, so for now my ds is continuing the Adderall XR and has added Strattera to take at bedtime. Last night was his first night, and he vomited all night.

Has anyone else had this happen to their child? Is this something that eases up when the body has adjusted to it? I hate to give it to him again knowing that he had such a bad night. Well finally we have been referred to a psychiatrist, but the doctor is booked til mid October. I have read other posts about bi-polar and a few other things that hopefully this doctor can test him for. Everyday gets worse instead of improving. He is not hyper, he is just the opposite...slow to get motivated, really slow learner, he's gotten so down on himself, and his anger is out of control. One minute he is fine and then something triggers him and he's either real upset and emotional or extremely angry. He is in 5th grade and reads and writes at early 3rd grade level. It just seems to me like we are missing what is really going on with him. Any advice or suggestions on what we should expect from the psychiatrist and about any tests we should ask to have run on him? I have dealt with ADHD with my 17 yo dss, but this seems like something else. Sorry for such a long post.

Thanks,

Gina

Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
In reply to: gina1372
Mon, 09-22-2003 - 10:07pm
Have you stared keeping a journal or mood chart yet? If you start now it may help when you do see the doc. I just kept a journal on my computer. You could tell the really bad days b/c they had the longer entries. I noted sleep, mood, and everything I could in the notes. Here is a link to a good mood chart.

geocities.com/georgiabpmom/MoodCharts.html


I have not experienced vomiting in strattera. My son took it for a month & had no problems, but it did the same thing adderall XR did. We went back to the adderall b/c it had a cheaper co-pay. One of the side effects is upset stomach and vomiting. Sounds like he may be having a reaction to it. I'd call the doc.

I can't rtemember if I gave you the link to bpkids.org .Check out that sight and the info on COBP (childhood onset bipolar). Notice if your son displays any of the symptoms. Also if your son is that far behind in school, his IEP (if he has one) is not working and needs to be redone. He may have a learning disability of some kind. Has he been tested by the school? And if he hasn't you need to request them to test him, do it in writing, and keep a copy for yourself. Send it certified mail, so you get a copy showing they recieved the notice. They have 60 days to complete the testing.

They psychiatrist will probably talk to you, talk to your son, ask lots of questions, have you fill out forms, ask about any family members who have or may have any psychiatris disorders, ask what meds you have tried & the results. I am not sure of the names of tests. I remember one my son had with a picture when he was 4. They showed him a picture & he had to tell what it was. This picture had a fish on the floor, broken glass in a room. Joiner said that the fish was killed dead & there was blood all over the place. The tester was concerned b/c of the gore & blood in my sons explanation. In ever picture Joiner used a story with blood & gore. This along with a strong family history, is why we looked into bipolar disorder a bit further. Since that testing, we have had many of the symptoms show up to confirm BP. Most of his symptoms have diminished greatly with meds, help at school, and a pretty strict following of routine. Some days they do show through, and we have to just deal with it.

Let us know how it goes at the psychiatrist.

iVillage Member
Registered: 06-25-2003
In reply to: gina1372
Tue, 09-23-2003 - 2:27pm
Thank you for responding to my post. You have been so helpful and informative, thanks for the web addys. I have on occasion wrote down notes of the big changes, now I know that keeping a daily log will help the psychiatrist help us better.

As far as the Strattera, last night he had no probs at all and hopefully he won't again. Funny thing is I know it takes weeks to get into his system but this morning he woke up before the alarm and was in a decent mood. This never happens, so I'm a bit hopeful. And yes he does have an IEP and is classified as LD. I agree though nothing we have been doing these past 2 years have helped, so after we meet with the new doctor I will request another meeting. I feel his teachers are trying to help as best as they can yet it seems they aren't as educated/informed on these issues as they should be. And it always takes many months to get any response from them, which is wrong and making my son suffer and further behind. What rights do we have when it comes to them taking so long? I have been after them since April about dyslexia testing and here it is almost October and nothing. I remind the teacher almost weekly and still no answer.


Gina

Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
In reply to: gina1372
Tue, 09-23-2003 - 10:11pm
Request testing in writing to him special ed teacher. If that doesn't get things going send it to the superintendent of special education. You can also have private testing done.
iVillage Member
Registered: 07-27-2003
In reply to: gina1372
Wed, 09-24-2003 - 10:38am
All requests need to be made in writing and you should cc everyone you can think of. The teacher, the principal, the director of special services, etc. That way nobody can say they didn't get the letter. They have 60 days to do the testing and meet with you regarding the results. Good luck.